Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemic orgasms
Jun 11, 2002

Hi Dr. Bob,

First, thanks once again for your great answers. I and much more of your diverse readership appreciate the time you devote to this forum.

I've been on epoetin alpha since shortly after starting treatment with AZT, and it has helped do away with anemia. Is there any disadvantage associated with switching to Aranesp? (I gather I could inject it weekly rather than bi-weekly). Is the cost about the same, or has Amgen decided to raise its stock price?

Also, recently I missed two weeks of doses and began suffering from anemia. I also began to take much longer to reach an orgasm with my girlfriend. (I don't think she was doing anything differently, except maybe getting a little more sore than usual). Might this be because of anemia? I am not depressed and no longer take SSRIs (which made me numb from the waste down).

And I'm five years younger than you, so don't blame it on my age!

Thanks

Response from Dr. Frascino

Hello Youngster,

Aranesp is darbepoetin alpha, which was approved for use in the United States in September 2001. However, it's only FDA-sanctioned for use in anemia associated with chronic renal failure. I'm not aware of any studies in HIV-positive patients to date. Yes, it is marketed as a once-a-week formulation. However, I should point out that Procrit (epoetin alpha) is now frequently prescribed on a once-per-week dosing schedule as well. In clinical trials in anemic HIV-positive patients, the once-a-week schedule was found to be equally effective as the more frequent dosing regimen. The usual starting dose is 40,000 units once-per-week. Dose modifications up or down can be made based on your individual response. Pricewise, I think Procrit is more cost effective, but you'll have to check with your pharmacist to be sure. The important point is that Epoetin alpha (Procrit) has been used for a decade in HIV-positive patients; it's remarkably safe; and as you well know, highly effective. Aranesp's (darbepoetin alpha) only FDA-approved indication is anemia-associated with chronic renal failure and we don't have any information on its use in HIV-positive patients. Both Aranesp and Procrit can be taken once-per-week. What would I do? I'd adjust your Procrit dose to give you the convenience of a once-a-week administration schedule, and stick with a product that has a demonstrated safety and efficacy record in HIV-positive folks with anemia.

Now, about the other "problem." Was your girlfriend actually complaining you were taking longer to reach orgasm? Now there's a switch! If you are looking for a new girlfriend, I bet there are lots of candidates for a guy who, like the Ever-Ready Bunny, just keeps going and going and going . . . . OK, could anemia be the cause of your "problem." Well, actually yes, it could. Anemia is associated with a variety of symptoms aside form the usual fatigue, exercise intolerance, rapid heartbeat, etc. It is also associated with decreased sex drive. Did things get better when your anemia resolved? I wouldn't think of blaming it on your age. You're merely a child. You were correct to consider your SSRI as a possible cause. Antidepressants can have sexual side effects; although, usually not "numb from the waist down." Other medications might also be contributing to your delayed "blastoff" time. Check the side effect profile of all your HIV and non-HIV meds, including over-the-counter products. As for your girlfriend getting "sore" after these marathon sessions - stop bragging!

Stay well. Thanks for writing, youngster.

Dr. Bob


Previous
It's All In The Smile!!
Next
Aids doesn't exist!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement